Round 10 – November 5

As I mentioned in my last post, Lyle was supposed to have number 10 a week previous to this treatment but his blood count was a little low so they delayed for a week. He wasn’t unhappy about that, he thought an extra week would make the next round a little easier; and maybe he thought he’d feel a little better too but in both cases it didn’t work out that way. Maybe he had a little more pep but nothing extraordinary. He still felt “sick and tired”.

The treatment turned out to be his worse one yet. When asked how it went the only description that comes to mind is “rough”. This was definitely the worst one to date. The week before we met with the Oncologist who after consulting said that she would drop one of the drugs, Oxaliplatin, which is the drug that is causing some of the side effects and is also causing the allergic reaction that he gets while getting chemo – flushed face, hands. Somewhat queasy (thought he likes to be macho about that and won’t admit at the time that he’s feeling nauseous – honestly these macho guys!). The Oncologist must have forgotten to put this in the notes, or she forgot what she told us because the nurses’ notes said nothing about dropping the steroid but in fact to add an extra!

Poor Lyle! It didn’t take long before the reactions began. The nurses did all they could to try and combat the red flush and to help him sleep, giving him a big dose of Benadryl and then a little later 2 Ativan under his tongue to try to help him sleep. Nothing was working, the Benadryl was giving him Restless Leg Syndrome and his blood pressure sky-rocketed – we were all very concerned about that – and he couldn’t sleep.  We told them that the doctor had said to discontinue the steroid and eventually they made the decision to do that and the doctor – eventually – agreed. She’ a nice woman, and she knows  her business but she’s scattered; she has too large a case load and forgets if she doesn’t immediately document. Hopefully it’s all sorted out now, the nurse said to make sure that it’s in the notes for next time and to insist on speaking to the doctor if it isn’t.  The Oxaliplatin is 95% in use in Lyle’s body so all agree that it’s now safe to remove it.

Eventually Lyle basically passed out from all the drugs. In fact we stayed until the last possible minute before leaving and he was not in any shape to walk so I took him in the wheelchair. This was a long day from about 10:30 am until 5:30 pm.  I was able to do some work, thank goodness but I am making up some time by working a little later when I can.

That week was for me a little bit of a roller coaster; not only Lyle’s treatment but my Sweet Adelines chorus, North Metro,  competed in Denver, CO at an International competition and WON! I am thrilled beyond words but I am also kind of sad because I wasn’t part of it (I’ve been on leave). Winning the gold is an incredibly big deal and these ladies worked so hard and earned it!

Chateau Frontenac, Québec City

The good news is that Lyle is down to 2 more treatments. We are thinking about taking a little holiday at Christmas, to the East Coast – Christmas in Quebec city and New Year’s …. well, we haven’t figured that out yet. So if anyone in one of our eastern provinces knows of a great new year’s eve event (Halifax, Charlottetown, St. John’s, etc.) let us know.

The best news:

10 down, 2 to go!

4 Responses to Round 10 – November 5

  1. Chris & Diane says:

    Lyle & Joanne, thanks for keeping us updated; we do hope the last 2 are easier on you Lyle. We are thinking about you both everyday.

  2. Gloria says:

    Light at the end of a long tunnel!

  3. weblady says:

    Hi Gloria, it definitely is!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s